Alert archive / South Dakota / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 207, NWS Aberdeen, SD

August 24, 2006McPherson County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Aug 24, 2006, 4:40 PM CDT for McPherson County, South Dakota. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 24, 2006, 4:40 PM CDT (21:40 UTC)
Expired
Aug 24, 2006, 5:15 PM CDT
In force
35 min
Issued by
NWS Aberdeen, SD
Area
Counties, with a storm outline in the text

County McPherson County, SD

The radar

The Aberdeen radar (KABR), 72 km from the middle of the area, began a volume at 21:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 24, 11:52 AM CDTSevere Thunderstorm WatchSPC5 hr
Aug 24, 3:40 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 9.7 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2006-08-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3787 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2006-08-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3787 J/kg
Mixed-layer CIN
-166 J/kg
Mixed-layer LCL
769 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
130 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.3

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 24, 3:25 PM CDT, 1 hour 15 minutes earlier.

Area forecast discussion, Aug 24, 3:25 PM CDT, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
325 PM CDT THU AUG 24 2006

.SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT
SHORT RANGE MODELS DOING WELL WITH CURRENT SITUATION.  NEAR TERM
FOCUS IS ON TONIGHT AND CHANCES OF SEVERE CONVECTION.  CURRENT
SURFACE ANALYSIS DEPICTS SURFACE LOW APPROACHING THE MISSOURI RIVER
WITH INVERTED TROUGH TO CENTRAL NORTH DAKOTA.  WARM FRONT EXTENDS
FROM CENTRAL SOUTH DAKOTA TO NEAR SIOUX FALLS.  VERY HIGH DEW POINTS
ESPECIALLY FOR THIS TIME OF YEAR ARE IN PLACE IN EASTERN SOUTH
DAKOTA WITH VALUES IN THE UPPER 60S.  LATEST LAPS ANALYSIS DEPICTS
CAPE VALUES NEARING 4K J/KG WITH LIFTED INDEX VALUES GREATER THAN
-9.  AN UPPER WAVE IS MOVING TOWARD THE AREA WITH A PROGGED ARRIVAL
TIME OF 00Z.  AT THE SAME TIME JET EXIT REGION MOVES ACROSS THE
AREA.  EARLY CLOUD COVER INHIBITED TEMPERATURES OVER THIS AREA BUT
HAVE RECENTLY CLEARED AND TEMPERATURES ARE CLIMBING QUICKLY.  HAVE
WATCH ISSUED UNTIL 9 PM CDT CURRENT GRIDS REFLECT THE CHANCE OF
SEVERE THUNDERSTORM TONIGHT.  BEHIND THE FRONT MUCH DRIER AIR IS
MOVING INTO THE WEST.  AS WESTERN UPPER RIDGE MOVES EAST.  SURFACE
HIGH PRESSURE SHOULD USHER IN WARM DRY CONDITIONS.

.LONG TERM...MONDAY THROUGH THURSDAY
EXTENDED TERM LOOKS TO BE DOMINATED BY UPPER RIDGING ACROSS THE
CENTRAL US THROUGH THE BEGINNING OF THE PERIOD...WITH THE RIDGE
PUSHING TO THE EAST BY LATER WED/THU TIMEFRAME. FOR NOW EXPECT CLEAR
TO PARTLY CLOUDY SKIES WITH THE UPPER RIDGE IN PLACE MONDAY INTO
TUESDAY. LATEST MODELS ARE ADVERTISING SOUTHWESTERLY FLOW ALOFT INTO
WEDNESDAY AND THURSDAY...WITH A SHORTWAVE EJECTING INTO THE NORTHERN
PLAINS LATE WED AND THU. LLJ LOOKS TO KICK IN WED NIGHT...WITH SFC
LOW PRESSURE CENTERED ALONG THE WESTERN DAKOTAS. AREA OF LOW
PRESSURE SHIFTS EAST INTO THURSDAY...WITH STRONG SOUTHERLY FLOW
CONTINUING INTO THE EASTERN DAKOTAS/MINNESOTA. COULD SEE SOME
SHOWERS AND THUNDERSTORMS WITH THIS SYSTEM WED NIGHT AND AGAIN
THU...BUT SLIGHTLY CONCERNED WITH HOW FAST THE UPPER RIDGE IS PUSHED
EAST. THEREFORE WITH SOME TIMING ISSUES STILL BEING RESOLVED...HAVE
LEFT THE FORECAST DRY FOR NOW. AS FOR TEMPERATURES...MADE LITTLE
CHANGES WITH A WARM-UP EXPECTED THROUGH THE PERIOD.

&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

KEEFE/ALBRECHT
Hazardous weather outlook, Aug 24, 5:55 AM CDT, 10 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
555 AM CDT THU AUG 24 2006

SDZ033-035-045-048-251100-
STANLEY-HUGHES-JONES-LYMAN-
555 AM CDT THU AUG 24 2006 /455 AM MDT THU AUG 24 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THE GRASSLAND FIRE DANGER INDEX WILL BE IN THE VERY HIGH CATEGORY
TODAY. THUNDERSTORMS WILL BE POSSIBLE ACROSS THE AREA THROUGH
MIDNIGHT TONIGHT. SOME STORMS MAY BE SEVERE...WITH LARGE HAIL AND
DAMAGING WINDS BEING THE PRIMARY THREATS. AN ISOLATED TORNADO WILL
BE POSSIBLE AS WELL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.

SDZ003>005-009-010-015>017-034-036-037-051-251100-
CORSON-CAMPBELL-MCPHERSON-WALWORTH-EDMUNDS-DEWEY-POTTER-FAULK-
SULLY-HYDE-HAND-BUFFALO-
555 AM CDT THU AUG 24 2006 /455 AM MDT THU AUG 24 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH
DAKOTA AND NORTH CENTRAL SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL BE POSSIBLE ACROSS THE AREA THROUGH MIDNIGHT
TONIGHT. SOME STORMS MAY BE SEVERE...ESPECIALLY THIS AFTERNOON AND
THIS EVENING...WITH LARGE HAIL AND DAMAGING WINDS BEING THE PRIMARY
THREATS. TORNADOS WILL BE POSSIBLE AS WELL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.

MNZ039-046-SDZ006>008-011-018>023-251100-
TRAVERSE-BIG STONE-BROWN-MARSHALL-ROBERTS-DAY-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-
555 AM CDT THU AUG 24 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA AND NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL BE POSSIBLE ACROSS THE AREA TODAY AND TONIGHT.
SOME STORMS MAY BE SEVERE TODAY...ESPECIALLY THIS AFTERNOON AND THIS
EVENING. THE SEVERE WEATHER THREATS TODAY INCLUDE LARGE
HAIL...DAMAGING WINDS AND TORNADOS. LOCALLY HEAVY RAIN WILL BE
POSSIBLE AS WELL...INCREASING THE THREAT FOR FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED TODAY...ESPECIALLY AFTER
3 PM.

KNUTSVIG

In the hours before

Local storm report, Aug 24, 3:50 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
350 PM CDT THU AUG 24 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0348 PM     HAIL             12 W AGAR               44.84N 100.32W
08/24/2006  E1.25 INCH       SULLY              SD   PUBLIC

&&

GN
Local storm report, Aug 24, 4:07 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
407 PM CDT THU AUG 24 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     HAIL             3 W HERREID             45.84N 100.14W
08/24/2006  E1.25 INCH       CAMPBELL           SD   PUBLIC

&&

GN
Local storm report, Aug 24, 4:17 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
417 PM CDT THU AUG 24 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     HAIL             20 SE RIDGEVIEW         44.88N 100.51W
08/24/2006  E1.00 INCH       DEWEY              SD   PUBLIC

&&

GN
Local storm report, Aug 24, 4:24 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
424 PM CDT THU AUG 24 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0424 PM     HAIL             3 N AGAR                44.88N 100.07W
08/24/2006  E1.00 INCH       SULLY              SD   LAW ENFORCEMENT

&&

GN
Local storm report, Aug 24, 4:27 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
427 PM CDT THU AUG 24 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0424 PM     HAIL             20 W GETTYSBURG         45.01N 100.36W
08/24/2006  E0.75 INCH       POTTER             SD   PUBLIC

&&

GN

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 24, 3:28 PM CDTSevere Thunderstorm WarningABRDewey, Potter, Sully62 min
Aug 24, 3:41 PM CDTSevere Thunderstorm WarningABRCampbell49 min
Aug 24, 4:58 PM CDTSevere Thunderstorm WarningABREdmunds, Walworth62 min
Aug 24, 5:02 PM CDTSevere Thunderstorm WarningABRCampbell28 min
Aug 24, 5:19 PM CDTSevere Thunderstorm WarningABRPotter26 min
Aug 24, 5:34 PM CDTSevere Thunderstorm WarningABRFaulk41 min
Aug 24, 6:20 PM CDTSevere Thunderstorm WarningABRMcPherson25 min
Aug 24, 6:51 PM CDTSevere Thunderstorm WarningABRBrown, Edmunds22 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.